A woman suffered chemical injuries after being mistakenly prescribed erectile dysfunction cream for a dry eye, according to a report.
Her experience is detailed in December's BMJ Case Reports journal.
After using it she suffered eye pain, blurred vision, redness and swollen eyelid.
Doctors and pharmacists have been warned to take greater care when prescribing and handing out medication as a result.
Data released last year suggested Global Positioning System, pharmacists, hospitals and care homes may be making 237 million prescription errors a year - the equivalent of one mistake for every five drugs issued.
That said, the ophthalmologists who published the report did note it was "unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions".
The mild chemical injury to her eye was treated in hospital with topical antibiotics, steroids and lubricants, which cleared it up in a few days.
"However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills".
The woman was reportedly given a handwritten prescription from her doctor, which the report's authors argue led to her mistakenly being given an erectile dysfunction cream. Edington suggested improved handwriting and more diligence in such cases to avoid potentially unsafe mix-ups. The pharmacist likely misread the doctor's handwriting.
Edington suggested medical professionals could help avoid confusion by using block capital letters when writing out prescriptions.
Dr Magdalena Edington wrote in the BMJ report: "Prescribing errors are common, and medications with similar names/packaging increase risk". More than a quarter of these incidents had the potential to cause harm to patients, the BBC reported.